Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 72, NWS Midland/Odessa, TX

October 22, 2015Reagan County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 22, 2015, 1:49 PM CDT for Reagan County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2015, 1:49 PM CDT (18:49 UTC)
Expired
Oct 22, 2015, 5:45 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-162 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WGUS54 KMAF 221849
FFWMAF
TXC383-222245-
/O.NEW.KMAF.FF.W.0072.151022T1849Z-151022T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT THU OCT 22 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  REAGAN COUNTY IN WESTERN TEXAS...

* UNTIL 545 PM CDT

* AT 145 PM CDT...THE PUBLIC REPORTED FLASH FLOODING ALONG AND NEAR HIGHWAY 
  2600 AND INDIAN CREEK IN EXTREME NORTHEAST REAGAN COUNTY. AT 145 PM CDT
  DOPPLER RADAR INDICATED AREAS OF LIGHT TO MODERATE RAIN CONTINUING ACROSS
  THE COUNTY. ADDITIONAL RAINFALL WILL LIKELY INCREASE THE FLASH FLOOD THREAT. 
  
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BIG LAKE...STILES...NORTH REAGAN FIRE STATION...BEST...TEXON AND
  REAGAN COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3163 10127 3112 10129 3110 10158 3112 10175
      3163 10176

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 12:13 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Oct 22, 12:13 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1213 PM CDT THU OCT 22 2015

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Upper level storm system across the central Rockies is currently
producing areas of light to moderate rain across the eastern Permian
Basin...east of the terminals. The majority of the guidance is
keeping precipitation east of the terminals the next 24 hours.
Confidence was not high enough to mention any precipitation at any
of the terminals the next 24 hours. Thinking current IFR ceilings
at KMAF and MVFR ceilings at KFST and KHOB will become VFR by late
this afternoon with VFR conditions at all the terminals this
evening. With light winds and moist ground overnight, expecting
at least MVFR conditions will develop at a majority of the
terminals on or after 06z tonight and continuing Friday morning.

12

&&

.PREV DISCUSSION... /issued 638 AM CDT THU OCT 22 2015/

DISCUSSION...As of 6:40 AM CDT Thursday...Went with MVFR/IFR
thru the morning hours with low clouds/vis...other than KCNM which
will remain VFR. Left out any mention of SHRA/TSRA due to low
confidence since the line of convection has moved mainly east of
the TAF sites. However...KMAF radar does show some convective
initiation so will continue to monitor. Looks like the aftn hours
will be VFR/MVFR.

PREV DISCUSSION... /issued 559 AM CDT THU OCT 22 2015/

DISCUSSION...
It's been a busy night with a line of thunderstorms developing in
southeastern New Mexico late last evening and moving across the
Permian Basin this morning. As expected, we have received reports
of rainfall amounts from 1 to 3 inches causing flash flooding
mainly in the communities around the area where the drainage
systems could not keep up with the rainfall. A tornado watch was
issued due to the potential for spin ups along this line of
thunderstorms as well as discrete cells farther south in Pecos and
Terrell counties, and while we continue to see some circulations
within this line of storms the bigger threat at this time appears
to be flash flooding. There are some indications on base velocity
that strong straight line winds are also possible, especially in
Glasscock, Howard, and Mitchell counties.

Behind the line of storms the flash flood threat will be greatly
reduced but with the upper low still to the west we can expect
scattered showers and thunderstorms across the Permian Basin that
could produce a more localized flash flood threat into this
afternoon so will leave the flash flood watch as is.

An upper trough quickly drops south replacing the departing upper
low on Friday. This trough will be more positively tilted, keeping
the deepest moisture to our east so rain chances Friday will be
highest in the eastern Permian Basin. The passage of this trough
to the east will send a cold front south through the area on
Saturday. The zonal flow of the upper pattern will inhibit strong
cold air advection so there will not be much cooling of the
temperatures. A southerly return flow will bring a gradual warming
trend early next week.

Hennig

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...Flash Flood Watch until 7 PM CDT this evening FOR THE FOLLOWING
     ZONES... Andrews...Big Bend Area...Borden...Crane...
     Dawson...Ector...Gaines...Glasscock...Howard...Martin...
     Midland...Mitchell...Pecos...Reagan...Scurry...Terrell...
     Upton.

&&
Hazardous weather outlook, Oct 22, 7:12 AM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
712 AM CDT THU OCT 22 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231215-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
712 AM CDT THU OCT 22 2015 /612 AM MDT THU OCT 22 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL TODAY. 1 TO 3 INCHES OF
RAINFALL WILL FALL...OR HAS ALREADY FALLEN ACROSS MUCH OF THE
PERMIAN BASIN AND PARTS OF SOUTHEASTERN NEW MEXICO. ADDITIONAL
RAINFALL IS EXPECTED TODAY CONTINUING THE FLASH FLOOD THREAT...A
FLASH FLOOD WARNING IS IN EFFECT FOR THE PERMIAN BASIN AND LOWER
TRANS PECOS THROUGH THIS AFTERNOON.

HEAVY RAINS COULD ALSO CAUSE SIGNIFICANT RISES IN SMALL STREAMS
AND RIVERS ACROSS THE AREA INCLUDING THE RIO GRANDE...COLORADO
RIVER...PECOS RIVER...AND ASSOCIATED TRIBUTARIES OF THESE RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Oct 22, 9:42 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
942 AM CDT THU OCT 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     FLASH FLOOD      2 S MIDLAND             31.97N 102.08W
10/22/2015                   MIDLAND            TX   LAW ENFORCEMENT

            LOW WATER CROSSING REMAIN CLOSED ALONG PORTIONS OF I-20
            SERVICE ROADS.

&&

AMBER.HLUCHAN
Local storm report, Oct 22, 9:43 AM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
943 AM CDT THU OCT 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     FLASH FLOOD      RANKIN                  31.23N 101.94W
10/22/2015                   UPTON              TX   PUBLIC

            FLOODED PRETTY BADLY ON MAIN STREET SOUTH OF THE RAILROAD
            TRACKS. A COUPLE HAD WATER UP TO THE DOOR OF THEIR RV AND
            HAD TO BE RESCUED.

&&

CMR
Local storm report, Oct 22, 9:49 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
949 AM CDT THU OCT 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLASH FLOOD      5 E RANKIN              31.23N 101.85W
10/22/2015                   UPTON              TX   LAW ENFORCEMENT

            HWY 67 CLOSED BETWEEN RANKIN AND BIG LAKE.

&&

AMBER.HLUCHAN
Local storm report, Oct 22, 10:52 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1052 AM CDT THU OCT 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
10/22/2015                   ECTOR              TX   EMERGENCY MNGR

            MORE THAN 30 SWIFT WATER RESCUES REPORTED FROM MIDNIGHT
            TO 5AM CDT.

&&

AMBER.HLUCHAN
Local storm report, Oct 22, 11:14 AM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1114 AM CDT THU OCT 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     FLASH FLOOD      RANKIN                  31.23N 101.94W
10/22/2015                   UPTON              TX   LAW ENFORCEMENT

            MANUFACTURED HOME AND AN RV GOT CAUGHT UP IN HIGH WATER
            NEAR THE 300 BLOCK OF SOUTH MAIN.

&&

AMBER.HLUCHAN
Local storm report, Oct 22, 11:24 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1124 AM CDT THU OCT 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
10/22/2015                   MIDLAND            TX   LAW ENFORCEMENT

            APPROX. 4 HIGH WATER RESCUES PERFORMED IN MIDLAND

&&

AMBER.HLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 7:13 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves62 min
Oct 21, 7:37 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Oct 21, 7:54 PM CDTTornado WarningMAFLoving, Reeves51 min
Oct 21, 8:41 PM CDTTornado WarningMAFLoving34 min
Oct 21, 9:13 PM CDTSevere Thunderstorm WarningMAFLoving16 min
Oct 21, 10:06 PM CDTSevere Thunderstorm WarningMAFAndrews37 min
Oct 21, 10:09 PM CDTSpecial Weather StatementMAFLoving51 min
Oct 21, 10:10 PM CDTSpecial Weather StatementMAFBrewster50 min
Oct 21, 10:21 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio54 min
Oct 21, 10:21 PM CDTSevere Thunderstorm WarningMAFPresidio58 min
Oct 21, 10:42 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos63 min
Oct 21, 10:57 PM CDTSevere Thunderstorm WarningMAFReeves, Ward63 min
Oct 21, 11:06 PM CDTSevere Thunderstorm WarningMAFGaines54 min
Oct 21, 11:39 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines, Loving, Winkler111 min
Oct 21, 11:39 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Loving, Winkler66 min
Oct 21, 11:44 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward, Winkler2 hr
Oct 21, 11:56 PM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Oct 22, 12:26 AM CDTFlash Flood WarningMAFLoving, Ward, Winkler3 hr
Oct 22, 1:02 AM CDTSpecial Weather StatementMAFAndrews, Gaines43 min
Oct 22, 1:30 AM CDTFlash Flood WarningMAFAndrews, Dawson, Ector, Gaines, Martin, Midland3 hr
Oct 22, 2:02 AM CDTAreal Flood AdvisoryMAFCrane, Pecos, Ward3 hr
Oct 22, 2:16 AM CDTSpecial Weather StatementMAFPecos44 min
Oct 22, 2:46 AM CDTSpecial Weather StatementMAFMidland44 min
Oct 22, 3:11 AM CDTAreal Flood AdvisoryMAFCrane, Pecos, Upton3 hr
Oct 22, 3:29 AM CDTFlash Flood WarningMAFBorden, Dawson, Howard, Martin, Scurry3 hr
Oct 22, 4:02 AM CDTSpecial Weather StatementMAFGlasscock43 min
Oct 22, 4:41 AM CDTFlash Flood WarningMAFGlasscock, Midland2 hr
Oct 22, 5:15 AM CDTFlash Flood WarningMAFEctor, Midland7 hr
Oct 22, 5:24 AM CDTFlash Flood WarningMAFMitchell, Scurry7 hr
Oct 22, 5:43 AM CDTSpecial Weather StatementMAFMitchell47 min
Oct 22, 5:52 AM CDTFlash Flood WarningMAFReagan, Upton7 hr
Oct 22, 6:30 AM CDTRiver Flood WarningMAFPresidio20 hr
Oct 22, 6:45 AM CDTFlash Flood WarningMAFGlasscock, Midland6 hr
Oct 22, 5:07 PM CDTSevere Thunderstorm WarningMAFTerrell38 min
Oct 22, 5:28 PM CDTSevere Thunderstorm WarningMAFTerrell47 min
Oct 22, 5:46 PM CDTSevere Thunderstorm WarningMAFTerrell44 min
Oct 22, 6:11 PM CDTSevere Thunderstorm WarningMAFTerrell34 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.